FDA Approves an Absurd Labeling Change for Duexis

Brian Williams, PharmD
Clinical Research Fellow

Why take two pills when you only have to take one? That was the philosophy of Horizon Pharma in developing Duexis®, a medication that combines two common and inexpensive medications  — ibuprofen, an NSAID, and famotidine, a stomach protectant — into one tablet. The least effective medication is one that the patient doesn’t take, so there is surely benefit in reducing the number of pills in a drug regimen to improve compliance and achieve optimal therapeutic results, right? Excessive pill burden is a real obstacle for some patients.

But Should the Price for Convenience Really Be $1800 a Month?

What is a reasonable amount to charge for this convenience? If my medication increases by a nominal amount every month, that makes sense. Kudos to the enterprising manufacturer who formulated this product to reduce my pill burden. But what if my monthly bill goes from somewhere in the range of $200 to over $2,000? Surely that’s excessive?

Yet here we are. Horizon found their niche and was able to market their product at this outrageous markup.

Big Pharma Shenanigans

Furthermore, just this month they were able to convince the FDA to allow them to put this little gem in the package insert:

Do not substitute DUEXIS with the single-ingredient products of ibuprofen and famotidine.”

How did this happen? Until I see the data that supports a clear superiority of the combination over the individual components, I call shenanigans. In the trials reported by the manufacturer to show the efficacy of Duexis® in preventing NSAID-related ulcers, Duexis® was compared to ibuprofen 800 mg. Notice the lack of a stomach protectant in the comparator group. Both drugs were given three times daily for 24 weeks. The studies showed that Duexis® was significantly superior to ibuprofen alone in decreasing the risk for gastric ulcers. Raise your hand if you’re surprised that a combination drug containing a stomach protectant (famotidine) is better than a drug without one when trying to protect the stomach.

Ridiculous but True

Famotidine, therefore, is the wildcard in this drug. From the American College of Gastroenterology’s Guidelines for the Prevention of NSAID-Related Ulcer Complications, systematic reviews have shown that double-dose H2 receptor antagonists (e.g., famotidine 40 mg twice daily) are effective in reducing the risk of NSAID-induced gastric ulcers. Economic modeling suggests that co-therapy with an H2 receptor antagonist may be a cost-effective strategy for the prevention of ulcer bleeding in NSAID users. I will concede that the dose of famotidine in Duexis® (26.6 mg) is not available in a commercially available product; therefore, there is not a direct substitution. However, the recommended dose of Duexis® is three times daily, which adds up to 80 mg of famotidine daily (79.8 mg if you really want to split hairs). Curiously, that’s the same daily dose, available as generic famotidine, mentioned by the American College of Gastroenterology.

Package inserts are a great source of information. They tell you a lot about the drug — what it’s used for, how to take it, potential side effects — all good information. But they don’t tell you everything, and sometimes what they don’t tell you speaks volumes. Here, Horizon Pharma is more than happy to say that you should not substitute their product with the more cost-effective single-ingredient products. However, they don’t tell you why. They don’t tell you how their product is superior to the individual products. They don’t tell you how their product is safer than the individual products. (Remember, they didn’t even use famotidine in their efficacy studies).

What Happens Next?

This is certainly discouraging news. Prescribers, when asked to prescribe generic ibuprofen and famotidine separately instead of Duexis®, can now cite the manufacturer’s recommendations in their rationale for continuing this expensive medication. Another fun fact is that Horizon Pharma also makes a different combination NSAID/stomach protectant in Vimovo®. I wouldn’t be surprised to see its package insert get changed similarly in the near future. But we remain vigilant. There is no published data to suggest that the whole is greater than the sum of its parts. Until that happens, we recommend the cost-effective generics whenever possible.